Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 214, NWS Raleigh, NC

September 14, 2000Forsyth County, Guilford County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Sep 14, 2000, 9:59 PM EDT for Forsyth County, Guilford County, North Carolina. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 14, 2000, 9:59 PM EDT (01:59 UTC)
Expired
Sep 14, 2000, 10:45 PM EDT
In force
46 min
Issued by
NWS Raleigh, NC
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Forsyth County, NC, Guilford County, NC

What was reported inside it

TimeReportWhereRemark
Sep 14, 10:30 PM EDTThunderstorm Wind 50 EStokesdale, NCNumerous trees reported down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.0 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2000-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1960 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2000-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1960 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
2.0
Supercell composite
13.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 150201
SVRRDU
NCC067-081-150245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
959 PM EDT THU SEP 14 2000

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWEST GUILFORD COUNTY 
  NORTHEAST FORSYTH COUNTY 

* UNTIL 1045 PM EDT

* AT 959 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF BELEWS CREEK...MOVING
  SOUTHEAST AT 15 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  BELEWS CREEK
  KERNERSVILLE
  AREAS NORTHWEST OF GREENSBORO

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE 
FOR STRONG GUSTY WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND 
FREQUENT INTENSE CLOUDY TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD 
MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY 
FROM WINDOWS.

THIS STORM IS CAPABLE OF PRODUCING HEAVY RAINFALL...WHICH MAY FLOOD
LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS
AND DO NOT CROSS FLOODED ROADS AS THEY MAYBE WASHED OUT.

REPORT DAMAGING WEATHER TO LOCAL EMERGENCY OFFICIALS FOR RELAY TO 
THE NATIONAL WEATHER SERVICE.

LAT...LON 3624 8027 3606 8006 3609 7985 3624 7980
          3625 8002

RFG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 8:27 PM EDT, 1 hour 32 minutes earlier.

Area forecast discussion, Sep 14, 8:27 PM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
827 PM EDT THU SEP 14 2000

APPROACHING SHORT WAVE FROM THE WEST IS CAUSING ENHANCED UPPER LEVEL
DIVERGENCE.  SURFACE MOISTURE CONVERGENCE OF 70 TO 75 DEGREE DEW
POINT AIR IS INDICATED OVER CENTRAL NC POINTING TOWARD THE NORTHWEST
PIEDMONT AT 00Z.  THIS SHOULD CONTINUE TO FEED THE AREA OF DEEP
CONVECTION NOW MOVING EAST OF THE NORTHERN FOOTHILLS TO THE
NORTHWEST EDGE OF THE RAH CWA.  CURRENT TRENDS APPEAR TO SUPPORT THE
18Z MESOETA SOLUTION OF A NARROW BAND OF ENHANCED UPWARD VERTICAL
MOTION MOVING ACROSS THE CWA DURING THE NIGHT.

GSO RAOB NOT YET IN AT 0025Z BUT TIMELY ARRIVAL OF 00Z RNK SOUNDING
CONFIRMS AVAILABLE INSTABILITY... LOW LEVEL MOISTURE...MID LEVEL
DRYING...AND STRENGTHENING WINDS AROUND THE 850 MB LEVEL TO SUPPORT
OVERNIGHT CONVECTION.

POPS AND WORDING WILL INDICATE GREATER COVERAGE OF SCATTERED SHOWERS
AND THUNDERSTORMS... AT LEAST OVER THE NORTHERN SECTIONS OF THE CWA
TONIGHT.  THE MENTION OF LOCALLY HEAVY RAIN AND GUSTY WINDS MAY ALSO
BE NEEDED WITH THE STORMS TRACKING ACROSS THE NORTHERN TIER.

.RAH...NONE.

RFG

In the hours before

Special weather statement, Sep 14, 4:58 PM EDT, 5 hours 1 minute before
NCZ023>025-039>041-142220-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
458 PM EDT THU SEP 14 2000

...THUNDERSTORMS WITH HEAVY RAIN CONTINUE OVER THE PIEDMONT...
SEVERAL CLUSTERS OF THUNDERSTORMS CONTINUE TO DROP HEAVY RAIN OVER
THE PIEDMONT AT 450 PM. ONE CLUSTER OF THUNDERSTORMS WITH HEAVY
RAIN WAS MOVING SLOWLY EAST AT 15 MPH ACROSS SOUTHEAST RANDOLPH AND
WESTERN CHATHAM COUNTY FROM COLERIDGE TO SILER CITY. ANOTHER
CLUSTER OF THUNDERSTORMS WITH HEAVY RAIN WAS MOVING MORE TO THE
NORTHEAST AT 15 MPH ACROSS AREAS FROM CENTRAL ORANGE COUNTY EAST TO
CENTRAL DURHAM COUNTY AND SOUTHEAST INTO WAKE COUNTY FROM
HILLSBOROUGH TO DURHAM TO MORRISVILLE.

RADAR AND SPOTTERS INDICATE 1 TO 2 INCHES OF RAINFALL IN AN HOUR
WITH THESE STORMS. THIS HAS CAUSED MINOR FLOODING OF STREETS AND
ROADS CREATING POOR DRIVING CONDITIONS. THESE CLUSTERS OF STORMS
WILL CONTINUE TO MOVE EAST-NORTHEAST AND AFFECT MUCH OF CHATHAM
COUNTY THROUGH 600 PM INCLUDING SILER CITY AND PITTSBORO. THE OTHER
CLUSTER OF STORMS WILL CONTINUE TO DROP HEAVY RAIN FROM
HILLSBOROUGH TO ROUGEMONT AND DURHAM TO FALLS LAKE. ADDITIONAL
THUNDERSTORM DEVELOPMENT WILL LIKELY OCCUR TO THE NORTH OVER
ROXBORO TO NEAR OXFORD AND STOVALL.

FREQUENT AND INTENSE LIGHTNING HAS BEEN REPORTED WITH THESE STORMS
AS WELL. EVERYONE IN AND NEAR THE PATH  OF THESE STORMS SHOULD SEEK
A SAFE SHELTER INDOORS UNTIL THUNDER IS NO LONGER HEARD. MOTORISTS
SHOULD USE EXTREME CAUTION DUE TO THE BLINDING DOWNPOURS ESPECIALLY
OVER THE DURHAM AND ORANGE SIDE OF THE TRIANGLE THROUGH THE EVENING
RUSH HOUR.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR FURTHER
UPDATES.

BADGETT

N
Special weather statement, Sep 14, 6:03 PM EDT, 3 hours 56 minutes before
NCZ007>011-024>026-040-041-076-077-088-142255-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
603 PM EDT THU SEP 14 2000

...THUNDERSTORMS ON THE WANE...

SEVERAL CLUSTERS OF THUNDERSTORMS CONTINUED ACROSS THE PIEDMONT AND
SANDHILLS AT 600 PM. HOWEVER... THE ACTIVITY HAS GREATLY
DIMINISHED DURING THE PAST HOUR. THIS DIMINISHING TREND IS EXPECTED
TO CONTINUE.

A CLUSTER OF THUNDERSTORMS MOVING NORTHEAST AT 20 MPH WILL CONTINUE
TO BRING BRIEF HEAVY RAIN ALONG THE NORTH CAROLINA AND VIRGINIA
BORDER COUNTIES FROM PERSON EAST TO HALIFAX THROUGH 630 PM... BUT
THE TREND WILL CONTINUE FOR THE STORMS TO PUSH INTO SOUTHERN
VIRGINIA BY 630 PM. THE HEAVIEST RAIN WILL OCCUR JUST NORTH OF A
LINE FROM OAK HILL IN NORTHERN GRANVILLE COUNTY... EAST TO THE KERR
LAKE RESERVOIR IN NORTHERN VANCE COUNTY.

SEVERAL OTHER CLUSTERS OF THUNDERSTORMS WILL AFFECT THE WESTERN
AREAS OF THE TRIANGLE FROM NEAR HILLSBOROUGH TO CHAPEL HILL AND
JORDAN LAKE AND ALSO AREAS AROUND HOPE MILLS IN SOUTHWEST
CUMBERLAND COUNTY THROUGH 630 PM OR 700 PM. BRIEF HEAVY RAIN AND
OCCASIONAL LIGHTNING WILL OCCUR AS THE ACTIVITY MOVES NORTHEAST AT
15 TO 20 MPH.

EVERYONE IN OR NE@AR THE PATH OF THESE STORMS SHOULD SEEK SHELTER
INDOORS UNTIL THUNDER IS NO LONGER HEARD. LISTEN TO NOAA WEATHER
RADIO OR LOCAL MEDIA FOR THE LATEST INFORMATION FROM THE NATIONAL
WEATHER SERVICE.

BADGETT

N
Special weather statement, Sep 14, 9:26 PM EDT, 33 minutes before
NCZ021>024-150240-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
926 PM EDT THU SEP 14 2000

...STRONG THUNDERSTORMS ARE POISED TO MOVE INTO PORTIONS OF THE
TRIAD AREA...

AT 920 PM... A CLUSTER OF STRONG THUNDERSTORMS OVER EASTERN STOKES
AND WESTERN ROCKINGHAM COUNTIES CONTINUES TO DEVELOP TO THE EAST AND
SOUTH TOWARD NORTHEAST FORSYTH AND NORTHERN GUILFORD COUNTIES.
THESE THUNDERSTORMS ARE EXPECTED TO CONTINUE DEVELOPING AND MOVING
SOUTHEAST TOWARD THE PIEDMONT-TRIAD AIRPORT... KERNERSVILLE AND
GREENSBORO BETWEEN 930 AND 1000 PM. FREQUENT LIGHTNING... VERY
HEAVY RAIN... AND GUSTY WIND TO 40 MPH WILL ACCOMPANY THESE
THUNDERSTORMS. THE STORMS SHOULD BEGIN TO AFFECT AREAS FROM RURAL
HALL TO STOKESDALE BY 930 PM... AND KERNERSVILLE...COLFAX AND THE
PIEDMONT-TRIAD AIRPORT REGION BETWEEN 930 AND 945 PM. THE CITY OF
GREENSBORO SHOULD SEE THESE STORMS BY 945 PM.

EVERYONE SHOULD SEEK SHELTER INDOORS UNTIL THESE STORMS PASS.
FREQUENT LIGHTNING WILL POSE A DANGER IN OR NEAR THESE STORMS.
MOTORISTS ARE URGED TO BE EXTRA CAUTIOUS OR DELAY TRAVEL PLANS FOR
AN HOUR OR SO DUE TO THE BLINDING DOWNPOURS AND GUSTY WINDS.

LISTEN TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST
INFORMATION FROM THE NATIONAL WEATHER SERVICE.

BADGETT
N

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 10:47 PM EDTSevere Thunderstorm WarningRAHForsyth28 min
Sep 14, 11:27 PM EDTFlash Flood WarningRAHForsyth, Guilford2 hr
Sep 15, 1:30 AM EDTFlash Flood WarningRAHGuilford2 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.